Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Springfield, MO

May 6, 2022Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at May 6, 2022, 12:14 AM CDT for Jasper County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2022, 12:14 AM CDT (05:14 UTC)
Expired
May 6, 2022, 6:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Jasper County, MO

The radar

The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS53 KSGF 060514
FFWSGF
MOC097-061115-
/O.NEW.KSGF.FF.W.0018.220506T0514Z-220506T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1214 AM CDT Fri May 6 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Jasper County in southwestern Missouri...

* Until 615 AM CDT Friday.

* At 1214 AM CDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 2 inches of rain have fallen. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Carthage, Webb City, Oronogo, Carterville, Jasper, Alba, Purcell 
  and Carytown.

This includes the following low water crossings...
  Dry Fork at Pine Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3735 9435 3735 9409 3729 9409 3727 9406
      3709 9407 3713 9444 3732 9450 3733 9450

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

MB
1 follow-up statement
809 
WGUS73 KSGF 061113
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
613 AM CDT Fri May 6 2022

MOC097-061123-
/O.EXP.KSGF.FF.W.0018.000000T0000Z-220506T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jasper MO-
613 AM CDT Fri May 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 AM CDT THIS MORNING FOR 
CENTRAL JASPER COUNTY...

The heavy rain has ended. Please continue to heed remaining road 
closures.

An Areal Flood Warning Flood Warning remains in effect until 1000 AM 
CDT for this area.

LAT...LON 3735 9435 3735 9409 3729 9409 3727 9406
      3709 9407 3713 9444 3732 9450 3733 9450

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 6, 12:11 AM CDT, 3 minutes earlier.

Area forecast discussion, May 6, 12:11 AM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1211 AM CDT Fri May 6 2022

...AVIATION UPDATE...

Key Messages:

1. River flooding ongoing from previous rainfall.

2. A few strong to severe storms are possible late this afternoon
and evening, mainly south of Highway 60. Locally heavy rain, wind
gusts up to 60 mph, and quarter sized hail are the primary
hazards.

3. Significant warmup is in the forecast for next week.

.SHORT TERM...(This evening through tonight) Issued at 111 PM CDT
Thu May 5 2022

Widespread flooding and flash flooding has been ongoing this
morning, as generally 3-5 inches of rain have fallen in the last
24 hours with localized swaths up to 6-7 inches. Additional
showers and storms are currently making their way northeast into
our area from Arkansas and Oklahoma. Good moisture return this
afternoon will help push PWATs into the 1.6-1.8 inch range. Another
0.75-1.5 inches of rainfall are expected through tonight, with up
to 2 inches locally in stronger storms. The Flood Watch has been
extended into Friday morning.

Regarding the severe threat, a few strong to marginally severe
storms are possible late this afternoon into the early evening,
mainly south of Highway 60. Moderate to strong mid-level lapse rates
and a strengthening low- level jet will support the development of
elevated storms with gusts up to 60 mph and hail up to the size
of quarters. However, recent CAM guidance suggests some surface
based CAPE may develop along the MO/AR border as the warm front
pushes into southern Missouri. While the severe threat diminishes
after midnight, additional showers and storms are expected
overnight. Showers will finally exit our CWA Friday morning as the
surface low slips northeastward.

.LONG TERM...(Friday through Thursday) Issued at 111 PM CDT Thu
May 5 2022

Friday will bring some much-needed relief with the return of drier
conditions. Clouds will linger through most of the afternoon but
should start to clear out by the evening. These clouds should keep
temperatures cool as highs likely won't get out of the mid 60s.

Saturday will mark the start of a warming trend as an upper-level
ridge begins to build over the Plains. A blocking pattern looks to
take hold for much of the work week, keeping our area warm and
dry.

Unseasonably warm temperatures are in the forecast from Sunday
through Thursday. Extreme Forecast Index and Shift of Tails are
indicating a strong likelihood for notably warm temperatures
relative to climatology. NBM high temperature spreads are also
remarkably small (about 4 degrees between 25th and 75th
percentiles) considering the extended range of the forecast, so
confidence is high that we will see above-normal temperatures
throughout much of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1207 AM CDT Fri May 6 2022

Widespread showers and thunderstorms are ongoing and will
gradually shift northeast out of the area late tonight into Friday
morning. Low clouds should then stick around until late Friday
afternoon or evening.

&&

.HYDROLOGY...
Issued at 111 PM CDT Thu May 5 2022

Most of our river forecast points are currently above flood
stage. Flash flood guidance indicates areas of SW Missouri and SE
Kansas are still susceptible to flash flooding. Although rainfall
rates and total precipitation are not expected to be as great
tonight as they were Wednesday night, flooding will remain a
concern this evening through the overnight hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT this morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flood Watch until 10 AM CDT this morning for KSZ073-097-101.

&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Titus
HYDROLOGY...Didio
Hazardous weather outlook, May 5, 8:37 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
837 PM CDT Thu May 5 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
837 PM CDT Thu May 5 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Showers and a few thunderstorms will move through the area
tonight. Numerous low water crossings, creeks and rivers remain
flooded from heavy rainfall this morning. Additional flooding
will be possible overnight as rainfall moves through the area.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 5, 11:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     FLOOD            3 N GALENA              36.85N 93.46W
05/05/2022                   STONE              MO   DEPT OF HIGHWAYS

            STATE HIGHWAY AA IS CLOSED DUE TO FLOODING
            AT THE JAMES RIVER AND CRANE CREEK.

&&

MB
Local storm report, May 5, 11:49 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            5 NNW PONCE DE LEON     36.94N 93.39W
05/05/2022                   STONE              MO   LAW ENFORCEMENT

            WATER RESCUE AT JAMES RIVER - HOOTENTOWN. NO
            INJURIES.

&&

MB
Local storm report, May 5, 11:51 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     FLOOD            4 E HALLTOWN            37.19N 93.56W
05/05/2022                   GREENE             MO   DEPT OF HIGHWAYS

            OUTER ROAD CLOSED DUE TO FLOODING.

&&

MB
Local storm report, May 5, 11:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     FLOOD            4 E CROSS TIMBERS       38.02N 93.14W
05/05/2022                   HICKORY            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY P IS CLOSED DUE TO FLOODING AT
            STARKS CREEK.

&&

MB
Local storm report, May 5, 11:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CDT THU MAY 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            1 S HASTAIN             38.20N 93.18W
05/05/2022                   BENTON             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY V IS CLOSED DUE TO FLOODING
            ALONG DEER CREEK.

&&

MB
Local storm report, May 6, 12:00 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 AM CDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     FLOOD            1 SE FLORENCE           38.58N 92.96W
05/05/2022                   MORGAN             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY BB IS CLOSED DUE TO FLOODING
            AT GABRIEL CREEK.

&&

MB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 10:54 PM CDTRiver Flood WarningSGFJasper, Newton50 hr
May 6, 12:27 AM CDTFlash Flood WarningSGFChristian, Greene, Stone, Webster6 hr
May 6, 1:13 AM CDTFlash Flood WarningSGFBarton6 hr
May 6, 9:45 AM CDTAreal Flood AdvisorySGFBarry, Barton, Cedar, Dade, Jasper, Lawrence and 2 more34 hr
May 6, 10:00 AM CDTAreal Flood AdvisorySGFCamden, Christian, Dallas, Douglas, Greene, Laclede and 9 more24 hr

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.